Sodium salicylate overdose is poisoning from an overdose of sodium salicylate.
- Aspirin and other fever and pain medications
- Antacids like Alka-Seltzer
- Anti-diarrhea agents like Pepto-Bismol
- Oil of wintergreen
- Corn and wart removal liquids
- Body as a whole
- Respiratory depression
- Low blood pressure
- Eyes, ears, nose, and throat
- Ringing in the ears
- Gastrointestinal bleeding
- Nervous system
Contact your Poison Control center for appropriate instructions.
Before Calling Emergency
Determine the following information:
- The patient's age, weight, and condition
- The name of the product (ingredients and strengths if known)
- The time it was swallowed
- The amount swallowed
They will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to Expect at the Emergency Room
Some or all of the following procedures may be performed.
- Administer activated charcoal.
- Take a blood sample to determine the salicylate level in the blood.
- Administer fluids (milk, fruit juices or, in severe cases, intravenous fluids).
- Give sponge baths to control fever.
- Give other medications as needed.
- Treat complications as necessary.
The prognosis (probable outcome) depends on the blood level of salicylates found: A potentially toxic dose is seen above 200 - 500 mg/kg (milligrams of salicylate per kilogram body weight). Recovery is likely if the acidic effect of salicylate can be neutralized.
Reviewed By: William D. Whetstone, M.D., Division of Emergency Medicine, University of California San Francisco, San Francisco, CA. Review provided by VeriMed Healthcare Network.
Copyright 2013 A.D.A.M., Inc.